MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/20/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: the suspected rpn of the zenith flex with spiral-z technology aaa endovascular graft iliac leg in the left iliac leg was reported as zsle-13-39-zt with lot number 6876771; however, lot number 6876771 matches rpn zsle-20-56-zt in the production records.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a clinical study patient experienced endoleaks following implantation of zenith flex with spiral-z technology aaa endovascular graft iliac legs.During the index procedure on (b)(6) 2016, the patient received 5 cook devices and 4 competitor devices, including a main body, a branched endovascular graft, a right iliac zenith flex with spiral-z technology aaa endovascular graft (zsle-20-74-zt), a left iliac zenith flex with spiral-z technology aaa endovascular graft (zsle-13-39-zt), and both covered and uncovered stents.On (b)(6) 2016 (30 days post-implantation), a ct scan revealed a type 2 endoleak with a maximum aneurysmal diameter of 52mm (site)/54.1mm (core lab).On (b)(6) 2017 (261 days post-implantation), a ct scan revealed a type 2 endoleak with a maximum aneurysmal diameter of 50.9mm (site)/54.3mm (core lab).On (b)(6) 2017, during the one-year follow-up (436 days post-implantation), a ct scan revealed patent and intact devices with no evidence of component separation or device integrity issues.Migration was not assessed.An unknown endoleak with a "slight" increase in aneurysm size was noted.At this time, the site noted "possible type 3 endoleak; possible type 4 endoleak" and "possible inadequate seal length between bifurcated component and contralateral iliac extension; possible tear in graft material" (type 3a and 3b endoleaks).The site concluded an unknown endoleak with a maximum aneurysmal diameter of 60.4mm.Core laboratory evaluation identified a type 2 endoleak with a maximum aneurysmal diameter of 60mm.On (b)(6) 2017, based on the one-year follow-up, the distal body and right iliac leg graft were treated with placement of another zenith flex with spiral-z technology aaa endovascular graft in the right iliac leg.On (b)(6) 2017 (487 days post-implantation), a ct scan revealed no endoleaks.The maximum aneurysmal diameter was identified as 54.4mm (site)/61.6mm (core lab).On (b)(6) 2018 (588 days post-implantation), a ct scan showed a type 1b endoleak presumably on the right iliac leg graft with a maximum aneurysmal diameter of 59mm, as identified by the site.Core laboratory evaluation identified a type 2 endoleak with a maximum aneurysmal diameter of 62.2mm.On (b)(6) 2018, the patient underwent coil embolization of the right internal iliac artery and extension of the right iliac leg via additional graft placement.This event is also reported under patient identifier: 1520116.On (b)(6) 2018, during the two-year follow up (689 days post-implantation), a ct scan revealed a type 2 endoleak with a maximum aneurysmal diameter of 53.3mm (site)/62mm (core lab).On (b)(6) 2019 (1045 days post-implantation), a ct scan was completed as the patient was experiencing abdominal pain due to an enlarging aneurysm sac.The ct scan revealed a type 2 endoleak, which was treated with onyx glue embolization of the sac and lumbar artery on (b)(6) 2019.The maximum aneurysmal diameter was identified as 66mm (site)/69.3mm (core lab).On (b)(6) 2019, at the three-year follow-up (1073 days post-implantation), a ct scan revealed no endoleaks.The maximum aneurysmal diameter was identified as 63mm (site)/70.9mm (core lab).On (b)(6) 2020, at the four-year follow-up (1310 days post-implantation), a ct scan revealed no endoleaks.The maximum aneurysmal diameter was identified as 66mm (site)/73mm (core lab).On (b)(6) 2021 (1652 days post-implantation), a ct scan revealed an enlarging aneurysm.At that time, the clinical study site was unable to identify an endoleak and reported the maximum aneurysmal diameter as 73mm.Core laboratory evaluation of the imaging identified an unknown endoleak (unidentified source) and reported a maximum aneurysmal diameter of 83.3mm.On (b)(6) 2021 (1687 days post-implantation), another ct scan showed continued aneurysm enlargement, now 77mm (site)/82 mm(core lab), and a secondary intervention was scheduled.An unknown endoleak was once again identified via core laboratory evaluation.On (b)(6) 2021 (1705 days post-implantation), an operating note listed ¿presumed type 1a and 1b endoleaks¿.The patient underwent a secondary intervention to place a 36mm competitor proximal aortic cuff extension as well as a left iliac stent graft extension with kissing competitor stents in the left external and internal iliac arteries.The secondary intervention was considered successful.Post-procedure angiography revealed patent devices with no endoleaks or device integrity issues.The patient remains in the study.The other aforementioned event regarding this patient is also reported under patient identifier: (b)(6).
 
Additional Manufacturer Narrative
Additional information: b5, section d.Section d: on (b)(6) 2021, the rpn of the zenith flex with spiral-z technology aaa endovascular graft iliac leg in the left iliac leg has been confirmed to be: lot number: 6876771, rpn: zsle-20-56-zt.Correction: b5.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
In additional information received on 24jun2021, the following was reported: on (b)(6) 2018, the patient underwent coil embolization of the right internal iliac artery using three cook retracta coils and extension of the right iliac leg via additional graft placement of two zenith flex with spiral-z technology aaa endovascular grafts.This event is also reported under mdr number:1820334-2021-01479.On (b)(6) 2019, during the coil and onyx glue embolization procedure, 15 coils were placed.On (b)(6) 2021, during the proximal aortic cuff extension procedure, 3 competitor devices were placed, including an aortic cuff device as well as left external and left internal devices.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: on (b)(6) 2021 cook became aware of an incident where a type 3a and type 3b endoleak were reported with the complaint device zenith flex with spiral-z technology aaa endovascular graft iliac leg "rpn: zsle-20-74-zt lot: 7042601" and a type 1b endoleak was reported with the complaint device zenith flex with spiral-z technology aaa endovascular graft iliac leg "rpn: zsle-20-56-zt lot: 6876771".The issue was reported by a physician at (b)(6) univ in (b)(6).Coiling embolization of the right internal iliac artery and an extension of right iliac leg with placement of zsle 11-74 and zsle-11-56 was performed.A review of the documentation including the device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control and specifications of the device was conducted during the investigation.All imaging studies from (b)(6) 2016 implantation angiogram through the (b)(6) 2021 cta were provided by the facility for expert image review.The endoleak was consistent with a lumbar type 2a endoleak.Right 2a embolization (b)(6) 2018 and lumbar artery/sac embolization (b)(6) 2019 reproduced and nearly eliminated the endoleak.The endoleak resumed, but to a lesser magnitude, between 2019 and 2021.By 2021, the proximal seal zone was maintained by mural thrombus filling the space between new suprarenal abdominal aorta dilation and the p-branch.This dilation was likely independent of the infrarenal aaa as the infrarenal aaa neck diameter and location were generally stable.In context of aneurysmal disease, independent cia aneurysm formation and independent suprarenal abdominal aortic dilation indicates extraordinarily severe aneurysmal disease.Because the (b)(6) 2019 embolization appeared to have little to no impact on the disease progression, the type 2a endoleaks may have been the result rather than the cause of aneurysm enlargement.The type 3a and 3b endoleaks were not confirmed.Treatment (b)(6) 2017 for a presumed type 3a or type 3b endoleak with a zsle-13-39 failed to resolve the endoleak.The endoleak was a type 2a endoleak.The left type 1b endoleak was also unconfirmed.Although aneurysmal dilation of the left cia engulfed the left zsle-20-56-zt distal sealing stent, a short seal at the left cia origin prevented flow entering the aaa sac.Endotension across the short seal zone was highly unlikely because the cia wall thickness at the seal zone was normal.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient controls and inspections are in place to prevent the release of non-conforming product related to the reported failure mode.A review of the design history file (dhf) determined that the affected product as safe and effective for its intended use.A review of the device history record (dhr) for lots 7042601, 6876771, and graft subassembly lots sa6934773, sa6804275 found no nonconformances that could have contributed to the reported failure mode.It should be noted that there were no other complaints associated with these lots.The zsle-20-74-zt and zsle-20-56-zt are a one-device lots, giving no indication of non-conforming product in house.As there are adequate inspection activities in place, objective evidence that the dhr was fully executed, no related non-conformances, and no other lot-related complaints received from the field, cook has concluded that there is no evidence that non-conforming product exists in house or in the field.The instructions for use (ifu) provides the following information related to the reported failure mode: 4 warnings and precautions: 4.1 general: ¿ additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.4.2 patient selection, treatment and follow-up ¿ zenith spiral-z iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.4.4 device selection ¿ strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size.Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure ¿ appropriate procedural imaging is required to successfully position the zenith spiral-z aaa iliac leg and assure accurate apposition to the vessel wall.¿ inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries.5 adverse events: 5.2 potential adverse events adverse events that may occur and/or require intervention include, but are not limited to: ¿ endoleak 8 patient counseling information: ¿ all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.11 directions for use: 11.1 zenith spiral-z aaa iliac leg system 11.1.7 molding balloon insertion 7.Withdraw the molding balloon to the ipsilateral distal fixation site and expand.9.Withdraw the molding balloon to the contralateral iliac leg/vessel distal fixation site and expand.Final angiogram: 1.Position angiographic catheter just above the level of the renal arteries.Perform angiography to verify that the renal arteries are patent and that there are no endoleaks.Verify patency of internal iliac arteries.2.Confirm there are no endoleaks or kinks and verify position of proximal gold radiopaque markers.Remove the sheaths, wires and catheters.Note: if endoleaks or other problems are observed, refer to the suggested instructions for use for the zenith aaa endovascular graft ancillary components.12 imaging guidelines and postoperative follow-up.12.1 general: ¿ all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.¿ physicians should evaluate patients on an individual basis and prescribe follow-up relative to the needs and circumstances of each individual patient.The minimum requirement for patient follow-up (described in the instructions for use for the zenith aaa device that was used) should be maintained even in the absence of clinical symptoms (e.G., pain, numbness, weakness).Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the stent graft) should receive follow-up at more frequent intervals.12.2 additional surveillance and treatment.Additional surveillance and possible treatment is recommended for: ¿ aneurysms with type i endoleak.Based on the information provided, examination of imaging provided by the facility and the results of our investigation, it was concluded that no problem with the zsle device was detected.The appropriate personnel have been notified.Per the risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key11958849
Report Number1820334-2021-01476
Device Sequence Number1402875
Product Code MIH
UDI-Device Identifier10827002552422
UDI-Public(01)10827002552422(17)190617(10)7042601
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/17/2019
Device Model NumberN/A
Device Catalogue NumberZSLE-20-74-ZT
Device Lot Number7042601
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 05/17/2021
Supplement Date Received by Manufacturer06/10/2021
12/01/2021
Initial Report FDA Received Date06/08/2021
Supplement Report FDA Received Date10/12/2021
12/22/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/17/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK PBRANCH-28-22-B.; COOK UNIBODY-24-81.; COOK ZIV-35-125-10-40.; COOK ZIV6-35-125-4-40.; LR COVERED STENT 6MMX22MM (ATRIUM 85453) QTY.2.; RR COVERED STENT 6MMX22MM (ATRIUM 85453).; SMA COVERED STENT 7MMX38MM (ATRIUM 85414).
Outcome Attributed to Adverse Event Required Intervention;
Patient Age80 YR
Patient SexFemale
Patient Weight54 KG